Track Layouts of Graphs

Abstract : A \emph(k,t)-track layout of a graph G consists of a (proper) vertex t-colouring of G, a total order of each vertex colour class, and a (non-proper) edge k-colouring such that between each pair of colour classes no two monochromatic edges cross. This structure has recently arisen in the study of three-dimensional graph drawings. This paper presents the beginnings of a theory of track layouts. First we determine the maximum number of edges in a (k,t)-track layout, and show how to colour the edges given fixed linear orderings of the vertex colour classes. We then describe methods for the manipulation of track layouts. For example, we show how to decrease the number of edge colours in a track layout at the expense of increasing the number of tracks, and vice versa. We then study the relationship between track layouts and other models of graph layout, namely stack and queue layouts, and geometric thickness. One of our principle results is that the queue-number and track-number of a graph are tied, in the sense that one is bounded by a function of the other. As corollaries we prove that acyclic chromatic number is bounded by both queue-number and stack-number. Finally we consider track layouts of planar graphs. While it is an open problem whether planar graphs have bounded track-number, we prove bounds on the track-number of outerplanar graphs, and give the best known lower bound on the track-number of planar graphs.\
Document type :
Journal articles
Discrete Mathematics and Theoretical Computer Science, DMTCS, 2004, 6 (2), pp.497-522
Liste complète des métadonnées

Cited literature [51 references]  Display  Hide  Download

https://hal.inria.fr/hal-00959023
Contributor : Service Ist Inria Sophia Antipolis-Méditerranée / I3s <>
Submitted on : Thursday, March 13, 2014 - 5:06:46 PM
Last modification on : Saturday, March 3, 2018 - 1:04:58 AM
Document(s) archivé(s) le : Friday, June 13, 2014 - 12:15:47 PM

File

dm060221.pdf
Files produced by the author(s)

Identifiers

  • HAL Id : hal-00959023, version 1

Collections

Citation

Vida Dujmović, Attila Pór, David R. Wood. Track Layouts of Graphs. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2004, 6 (2), pp.497-522. 〈hal-00959023〉

Share

Metrics

Record views

154

Files downloads

284